MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; QEW

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; QEW
Catalog Number CAT8XTORQ115KIT
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/01/2024
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the superficial femoral artery (sfa) using an indigo system aspiration catheter 8 (cat8), an indigo system separator 8 (sep8), a non-penumbra sheath (8f), and a.035 guidewire.It was reported that a non-penumbra stent was previously placed in the sfa, and that thrombotic occlusion was observed along the entire length of the stent.During the procedure, the cat8 and sep8 were advanced through the sheath and into the in-stent and aspiration was initiated.The physician completed two passes using the cat8 and sep8 and noticed that the marker band on the distal end of the cat8 came off.Therefore, the cat8 and sep8 were removed.It was reported that while aspirating, the stent would temporarily deform due to the aspiration force but returned to normal when the aspiration stopped.The physician then advanced a new cat8 and sep8 into the in-stent using the same sheath and initiated aspiration to remove the detached marker band and thrombus.After completing one pass, the physician noticed that the marker band on the distal end of the second cat8 came off as well.Therefore, the cat8 and sep8 were removed.The physician then decided to perform an open surgery to remove the detached marker bands with biopsy forceps and to remove the thrombus with a non-penumbra catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: (b)(4).
 
Additional Manufacturer Narrative
Please note that the following section was updated: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned cat8 confirmed that the markerband was detached from the catheter and revealed that the distal tip of the cat8 was damaged.Operation within the stent may have contributed to the damage to the distal tip of the cat8.The distal tip damage likely caused the markerband to detach from the catheter during the procedure.Further evaluation of the device revealed bends along the catheter shaft.This damage was incidental to the complaint and likely occurred during packaging for return to penumbra.Penumbra devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2024-00291 h3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the superficial femoral artery (sfa) using an indigo system aspiration catheter 8 (cat8), an indigo system separator 8 (sep8), a non-penumbra sheath (8f) and a.035 guidewire.It was reported that a non-penumbra stent was previously placed in the sfa, and that thrombotic occlusion was observed along the entire length of the stent.During the procedure, the cat8 and sep8 were advanced through the sheath and into the stent and aspiration was initiated.The physician completed two passes using the cat8 and sep8 and noticed that the markerband on the distal end of the cat8 came off.Therefore, the cat8 and sep8 were removed.It was reported that while aspirating, the stent would temporarily deform due to the aspiration force but returned to normal when the aspiration stopped.The physician then advanced a new cat8 and sep8 into the stent using the same sheath and initiated aspiration to remove the detached markerband and thrombus.After completing one pass, the physician noticed that the markerband on the distal end of the second cat8 came off as well.Therefore, the cat8 and sep8 were removed.The physician then decided to perform an open surgery to remove the detached markerbands with biopsy forceps and to remove the thrombus with a non-penumbra catheter.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the superficial femoral artery (sfa) using an indigo system aspiration catheter 8 (cat8), an indigo system separator 8 (sep8), a non-penumbra sheath, and a.035 guidewire.It was reported that a non-penumbra stent was previously placed in the sfa, and that thrombotic occlusion was observed along the entire length of the stent.During the procedure, the cat8 and sep8 were advanced through the sheath and into the stent and aspiration was initiated.The physician completed two passes using the cat8 and sep8 and noticed that the markerband on the distal end of the cat8 came off.Therefore, the cat8 and sep8 were removed.It was reported that while aspirating, the stent would temporarily deform due to the aspiration force but returned to normal when the aspiration stopped.The physician decided to place a new stent within the existing stent.After deploying the new stent, a new cat8 and sep8 were advanced through the stents using the same sheath, and aspiration was initiated to remove the detached markerband and thrombus.After completing one pass, the physician noticed that the markerband on the distal end of the second cat8 came off as well.Therefore, the cat8 and sep8 were removed.The physician then decided to perform an open surgery to remove the detached markerbands with biopsy forceps and to remove the thrombus with a non-penumbra catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by penumbra clinical team: section b.Box 5.Describe event or problem.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra distributor on 8/20/2025.Section b.Box 5.Describe event or problem.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the superficial femoral artery (sfa) using an indigo system aspiration catheter 8 (cat8), an indigo system separator 8 (sep8), a non-penumbra sheath, and a.035 guidewire.It was reported that a non-penumbra stent was previously placed in the sfa, and that thrombotic occlusion was observed along the entire length of the stent.During the procedure, the cat8 and sep8 were advanced through the sheath and into the stent and aspiration was initiated.The physician completed two passes using the cat8 and sep8 and noticed that the markerband on the distal end of the cat8 came off.Therefore, the cat8 and sep8 were removed.It was reported that while aspirating, the stent would temporarily deform due to the aspiration force but returned to normal when the aspiration stopped.The physician decided to place a new stent within the existing stent.After deploying the new stent, a new cat8 and sep8 were advanced through the stents using the same sheath, and aspiration was initiated to remove the detached markerband and thrombus.After completing one pass, the physician noticed that the markerband on the distal end of the second cat8 came off as well.Therefore, the cat8 and sep8 were removed.The physician then performed a cut-down at the initial access site and used biopsy forceps to remove the detached markerbands from the sfa.The procedure was completed using a non-penumbra catheter.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 8
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key20066235
Report Number3005168196-2024-00292
Device Sequence Number15563464
Product Code QEW
UDI-Device Identifier00815948022324
UDI-Public00815948022324
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K192833
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/18/2025
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/12/2026
Device Catalogue NumberCAT8XTORQ115KIT
Device Lot NumberH00001919
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2024
Supplement Date Received by Manufacturer09/11/2024
05/11/2025
08/20/2025
Initial Report FDA Received Date08/26/2024
Supplement Report FDA Received Date10/08/2024
06/10/2025
09/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age66 YR
Patient SexMale
Date Report Sent to FDA01/01/2005